Dr. Donald A Redelmeier, professor of medicine at the University of Toronto and lead author of the study, said it's common for older people to suffer from delirium after surgery, something that's often neglected.
The study looked at more than 284,000 people 65 years old and older who had surgery at Ontario hospitals and found delirium occurred in 1 out of every 90 patients. It was 30 percent more likely to occur in those taking statins, a class of drugs used to lower cholesterol by inhibiting the enzyme HMG-CoA reductase.
Redelmeier wrote it's likely delirium is more commonplace than 1 in 90 because it is "often overlooked by the surgeon or family members or even the patient himself."
He concludes delirium occurs in about 10 percent of patients and 13 percent who take statins.
"All clinical trials of statins focus on otherwise healthy outpatients under normal circumstances," Redelmeier wrote. "Whereas, from my work in hospitals, I have found that medications that are safe under normal circumstances might not be safe at the time of surgery."
The study suggested statins might increase the chance of delirium because they shunt blood away from the brain to the heart.
The report was published in the Sept. 23 edition of the Canadian Medical Association Journal.
Celebrity Breakups and divorces of 2014 [PHOTOS]